Kentucky, 2002Hail and Damaging Winds in Kentucky, March 29, 2002
March 29, 2002 · NWS LMK · 48 events in 23 counties and zones
36 hail, 12 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 48
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 29, 1:35 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 29, 1:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002
SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK. CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.
NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.
OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.
QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.
.SDF...NONE.
STUREY
In the hours before
Special weather statement, Mar 29, 10:05 AM EST, 4 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292043-
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 AM EST FRI MAR 29 2002
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EVENING FOR MUCH OF SOUTH CENTRAL KENTUCKY...ROUGHLY ALONG AND SOUTH
OF A LINE FROM TELL CITY INDIANA...TO LIBERTY...IN CASEY COUNTY...IN
KENTUCKY.
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS OVER THE REMAINDER OF
CENTRAL KENTUCKY...AND ALL OF SOUTH CENTRAL INDIANA...THIS AFTERNOON
AND EVENING.
A COLD FRONT FROM THE CENTRAL GREAT LAKES BACK INTO MISSOURI...WILL
ADVANCE EAST THIS AFTERNOON...AND CROSS THROUGH THE OHIO VALLEY
BEFORE MIDNIGHT.
WARM AND MOIST AIR...AHEAD OF THE FRONT...WILL SURGE INTO ALL OF OUR
REGION THIS AFTERNOON. AS THE FRONT APPROACHES...THUNDERSTORMS WILL
DEVELOP AND BECOME MORE NUMEROUS. BECAUSE OF INCREASING...AND
TURNING WINDS WITH HEIGHT...THE POTENTIAL FOR TORNADOES APPEARS TO
BE ALSO INCREASING OVER SOUTH CENTRAL KENTUCKY...ALONG WITH DAMAGING
WINDS AND LARGE HAIL. THIS IS THE AREA COVERED IN THE MODERATE
RISK.
ACROSS THE SLIGHT RISK AREA...PRIMARILY DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN WEATHER THREAT.
THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION...OR RADIO...FOR THE LATEST WEATHER
INFORMATION.
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED AS THIS WEATHER
SITUATION UNFOLDS.
STUREY
Special weather statement, Mar 29, 11:51 AM EST, 3 hours 4 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300000-
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 AM EST FRI MAR 29 2002
...SEVERE WEATHER PROBABLE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT...
THE STORM PREDICTION IN NORMAL OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.
A SOUTHWARD MOVING COLD FRONT COMBINED WITH A POTENT UPPER LEVEL JET
STREAK WILL TRIGGER SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE FREEZING LEVEL IS LOW ENOUGH THAT
VERY LARGE HAIL IS POSSIBLE FROM THESE STORMS AS THEY DEVELOP. IN
ADDITION THE VERTICAL WIND PROFILE IS SUGGESTING THAT THE TORNADO
POTENTIAL WILL INCREASE THROUGH THE AFTERNOON HOURS. WIND GUSTS IN
EXCESS OF 80 MPH WILL ALSO BE POSSIBLE AS THESE STORMS FORM OVER A
LAYER OF VERY DRY AIR IN THE LOWEST FEW THOUSAND FEET OF THE
ATMOSPHERE.
THIS HAS THE POTENTIAL TO DEVELOP INTO A SERIOUS SITUATION AS THE
AFTERNOON PROGRESSES. SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS
AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.
SMALLCOMB
Local storm report, Mar 29, 2:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
236 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM FERDINAND IN 1.00 INCH HAIL
03/29/02 DUBOISLocal storm report, Mar 29, 2:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM F SADDLE LAKE IN .75 INCH HAIL
03/29/02 PERRY
LDLocal storm report, Mar 29, 2:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM SADDLE LAKE IN .75 INCH HAIL 03/29/02
PERRY
LD
WWUS30 KSDF 291953 CCA
LSRSDF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM SADDLE LAKE IN .75 INCH HAIL
03/29/02 PERRY
LDHail, Meade
- When
- March 29, 2:55 PM EST
- Where
- Meade County, Wolf Creek
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.100, -86.383
Hail, Meade
- When
- March 29, 3:07 PM EST
- Where
- Meade County, Payneville
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -86.317
Hail, Meade
- When
- March 29, 3:10 PM EST
- Where
- Meade County, Brandenburg
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.000, -86.167
Vehicles were damaged by large hail.
Hail, Meade
- When
- March 29, 3:15 PM EST
- Where
- Meade County, Doe Vly Estates
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.000, -86.100
Roofs were destroyed, siding on homes was destroyed, windows were shattered, gutters and vehicles were dented. The ground was covered by golfball size hail.
Hail, Bullitt
- When
- March 29, 3:20 PM EST
- Where
- Bullitt County, Shepherdsville
- Measured
- 2 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -85.717
Hail, Hardin
- When
- March 29, 3:23 PM EST
- Where
- Hardin County, Ft Knox
- Measured
- 1 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.900, -85.967
The army air field at Fort Knox also recorded a 42 knot wind gust and observed a funnel cloud.
Hail, Jefferson
- When
- March 29, 3:25 PM EST
- Where
- Jefferson County, Valley Station
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.117, -85.867
Thunderstorm Wind, Breckinridge
- When
- March 29, 3:25 PM EST
- Where
- Breckinridge County, Union Star
- Measured
- 65 kt (75 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.933, -86.450
Telephone lines were downed.
Hail, Bullitt
- When
- March 29, 3:30 PM EST
- Where
- Bullitt County, Shepherdsville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -85.717
Hail, Hardin
- When
- March 29, 3:30 PM EST
- Where
- Hardin County, West Pt
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.000, -85.950
Hail, Bullitt
- When
- March 29, 3:40 PM EST
- Where
- Bullitt County, 1 mi S of Shepherdsville
- Measured
- 2 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -85.717
Hail, Nelson
- When
- March 29, 3:45 PM EST to 3:47 PM EST
- Where
- Nelson County, Bardstown
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -85.467
Hail, Nelson
- When
- March 29, 3:45 PM EST
- Where
- Nelson County, Coxs Creek
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -85.467
Thunderstorm Wind, Bullitt
- When
- March 29, 3:45 PM EST
- Where
- Bullitt County, Shepherdsville
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -85.717
Thunderstorm Wind, Nelson
- When
- March 29, 3:50 PM EST
- Where
- Nelson County, Coxs Creek
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -85.467
Hail, Spencer
- When
- March 29, 3:50 PM EST
- Where
- Spencer County, Wakefield
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -85.300
Hail, Washington
- When
- March 29, 4:15 PM EST
- Where
- Washington County, Willisburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -85.117
Hail, Anderson
- When
- March 29, 4:20 PM EST
- Where
- Anderson County, Ashbrook
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.933, -85.050
Hail, Anderson
- When
- March 29, 4:20 PM EST
- Where
- Anderson County, Lawrenceburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.033, -84.900
Hail, Mercer
- When
- March 29, 4:30 PM EST
- Where
- Mercer County, Harrodsburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.850
Hail, Woodford
- When
- March 29, 4:30 PM EST
- Where
- Woodford County, Nonesuch
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -84.750
Hail, Nelson
- When
- March 29, 4:35 PM EST
- Where
- Nelson County, Bardstown
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -85.467
Thunderstorm Wind, Washington
- When
- March 29, 4:40 PM EST
- Where
- Washington County, Springfield
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -85.217
Trees were downed and electric power was knocked out.
Hail, Jessamine
- When
- March 29, 4:45 PM EST
- Where
- Jessamine County, Nicholasville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.867, -84.567
Hail, Washington
- When
- March 29, 4:45 PM EST
- Where
- Washington County, Springfield
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -85.217
Hail, Madison
- When
- March 29, 4:55 PM EST
- Where
- Madison County, Redhouse
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -84.267
Thunderstorm Wind, Madison
- When
- March 29, 4:55 PM EST
- Where
- Madison County, Redhouse
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -84.267
Thunderstorm Wind, Washington
- When
- March 29, 5:00 PM EST
- Where
- Washington County, Countywide
- Measured
- 75 kt (86 mph)
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -85.167
Widespread wind damage was reported around the county. Two barns and two silos were destroyed. Power lines were downed.
Hail, Mercer
- When
- March 29, 5:10 PM EST to 5:11 PM EST
- Where
- Mercer County, Harrodsburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.850
Hail, Madison
- When
- March 29, 5:15 PM EST
- Where
- Madison County, Waco
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -84.150
Thunderstorm Wind, Mercer
- When
- March 29, 5:25 PM EST
- Where
- Mercer County, Burgin
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.811, -84.874 (the zone’s center; the record gives no point)
There was a 60 mph wind gust along with 1.75 inch hail.
Hail, Garrard
- When
- March 29, 5:28 PM EST
- Where
- Garrard County, Bryantsville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -84.650
Thunderstorm Wind, Garrard
- When
- March 29, 5:28 PM EST
- Where
- Garrard County, Bryantsville
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -84.650
Hail, Madison
- When
- March 29, 5:40 PM EST
- Where
- Madison County, 4 mi SW of Richmond
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -84.350
Hail, Madison
- When
- March 29, 5:55 PM EST
- Where
- Madison County, Waco
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -84.150
Thunderstorm Wind, Madison
- When
- March 29, 5:55 PM EST
- Where
- Madison County, Kingston
- Measured
- 75 kt (86 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -84.250
Trees were downed and a building was destroyed.
Hail, Madison
- When
- March 29, 6:00 PM EST
- Where
- Madison County, Waco
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.733, -84.150
Hail, Larue
- When
- March 29, 7:05 PM EST
- Where
- Larue County, Hodgenville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -85.750
Hail, Logan
- When
- March 29, 7:45 PM EST
- Where
- Logan County, Adairville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.667, -86.850
Hail, Boyle
- When
- March 29, 7:45 PM EST
- Where
- Boyle County, Perryville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -84.950
Hail, Warren
- When
- March 29, 8:05 PM EST
- Where
- Warren County, Alvaton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -86.350
Hail, Simpson
- When
- March 29, 8:15 PM EST
- Where
- Simpson County, Providence
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.667, -86.667
Hail, Taylor
- When
- March 29, 8:15 PM EST
- Where
- Taylor County, 10 mi N of Campbellsville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -85.350
Thunderstorm Wind, Allen
- When
- March 29, 8:24 PM EST
- Where
- Allen County, Alonzo
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.700, -86.333
Thunderstorm Wind, Metcalfe
- When
- March 29, 8:25 PM EST
- Where
- Metcalfe County, Center
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -85.683
Hail, Metcalfe
- When
- March 29, 8:30 PM EST
- Where
- Metcalfe County, Edmonton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.983, -85.600
Hail, Allen
- When
- March 29, 8:55 PM EST
- Where
- Allen County, Amos
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.650, -86.083
Thunderstorm Wind, Adair
- When
- March 29, 8:55 PM EST
- Where
- Adair County, Columbia
- Measured
- 65 kt (75 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -85.300
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 29 to 30, 2002$2.4 million · F2 · 62 events
- Tornado in Alabama, March 29, 2002$1.4 million · F1 · 1 event
- Hail and Damaging Winds in Indiana, March 29, 2002$30,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Mississippi, March 29 to 30, 2002$20,000 · 1 in hail · 7 events
- Tornado and Hail in Arkansas, March 29, 2002$8,000 · F0 · 12 events
- Flood and Hail in Texas, March 29 to 30, 20021 in hail · 11 events
- Flood and Hail in Tennessee, March 29 to 30, 2002$2,000 · 1 in hail · 10 events
- Tornado and Hail in Texas, March 29, 2002$3,000 · F0 · 7 events
- Hail and Damaging Winds in Tennessee, March 29, 20021.75 in hail · 5 events
- Damaging Wind in Ohio, March 29, 2002$12,000 · 55 kt wind · 1 event
- Hail in Missouri, March 29, 20020.75 in hail · 2 events
- Hail in Illinois, March 29, 20021 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286250, 5286251, 5286252, 5286253, 5286254, 5286255, 5286256, 5286257, 5286258, 5286259, 5286260, 5286261, 5286262, 5286263, 5286264, 5286265, 5286267, 5286268, 5286269, 5286270, 5286271, 5286272, 5286273, 5286274, 5286275, 5286276, 5286277, 5286398, 5286399, 5286266, 5286400, 5286401, 5286402, 5286403, 5286404, 5286405, 5286406, 5286407, 5286408, 5286409, and more.